Illinois, 2008

Extreme Cold in Illinois, February 10, 2008

February 10, 2008 · NWS LOT · 10 events in 10 counties and zones

Very cold temperatures between 5 and 10 degrees below zero, combined with strong winds, produced wind chill values between 25 and 35 degrees below zero across much of northern Illinois.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Very cold temperatures between 5 and 10 degrees below zero, combined with strong winds, produced wind chill values between 25 and 35 degrees below zero across much of northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 9, 11:00 PM CST, 4 hours earlier.

Area forecast discussion, Feb 9, 11:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1100 PM CST SAT FEB 9 2008

.DISCUSSION...
317 PM CST

BAD NEWS FOR THE MANY WINTER WEARY CHICAGOANS OUT THERE...IT
APPEARS AS THOUGH OLD MAN WINTER IS POISED TO DELIVER ANOTHER
COUPLE BLOWS TO THE AREA OVER THE NEXT 72 HOURS.

THE FIRST BLOW COMES LATE TONIGHT INTO SUNDAY AS A BLAST OF
BITTERLY COLD AIR SENDS TEMPS TUMBLING BELOW ZERO AND WIND CHILLS
TO OBSCENE AND DOWNRIGHT DANGEROUS LEVELS. ARCTIC FRONT SHOULD
SWEEP ACROSS THE AREA EARLY THIS EVENING...THOUGH TEMPERATURE
GRADIENT WITH THIS FRONT ISNT AS DRAMATIC AS A WEEK OR SO AGO SO
WHILE TEMPS WILL FALL BEHIND THE FRONT IT WILL BE MORE LIKE A
STEADY FREE FALL AS OPPOSED TO INSTANTANEOUS FREEZE. LOOKING
UPSTREAM TEMPS ACROSS THE DAKOTAS AND NORTHERN MINNESOTA ARE
STILL WELL BELOW ZERO AT MID AFTERNOON...SO WITH STRONG COLD AIR
ADVECTION SEE NO REASON WE WONT FOLLOW SUIT OVERNIGHT. LOWS WILL
PROBABLY NOT BE ACHIEVED UNTIL 14-16Z SUNDAY MORNING...AT WHICH
TIME THE HEART OF THE ARCTIC AIR WILL BE ARRIVING.

AS IF THE COLD WASNT BAD ENOUGH...IT WILL BE ACCOMPANIED BY NEAR
ADVISORY LEVEL WINDS TONIGHT. NOT ONLY WILL THERE BE STRONG
PRESSURE RISES TONIGHT AS 1044MB HIGH MOVES RATHER QUICKLY
SOUTHEAST INTO THE NORTHERN PLAINS AND LOW PRESSURE DEEPENS OVER
THE EASTERN GREAT LAKES...BUT THE STRONG COLD AIR ADVECTION SHOULD
KEEP LOW LEVELS WELL WELL MIXED THROUGH THE NIGHT. WINDS AT THE
TOP OF THE BOUNDARY LAYER PROGGED TO BE NEARLY 40KT...SO GUSTS TO
NEAR ADVISORY CRITERIA ARE QUITE POSSIBLE TONIGHT. FOR THE SAKE OF
SIMPLICITY DECIDED TO HOLD OFF ON NPW FOR WIND GIVEN ALREADY
FLYING WIND CHILL HEADLINES.

DESPITE SUNSHINE AND SOME PROGGED SLIGHT MODERATION IN H8 TEMPS
SUNDAY...NORTHWEST WINDS AND COLD AIR ADVECTION WITH SNOWPACK
SHOULD RESULT IN ONLY MODEST RECOVERY IN TEMPS. MOST AREAS SHOULD
BE ABLE TO CLIMB ABOVE ZERO BY AFTERNOON...PARTICULARLY OVER
SOUTHERN MOST CWA WHERE GROUND IS STILL BARE.

BY SUNDAY NIGHT BACKING MID LEVEL FLOW WILL RESULT IN INCREASED
ISENTROPIC ASCENT AND DEVELOPMENT OF MID/HIGH LEVEL DECK. THE
ARRIVAL OF THE MID LEVEL DECK WILL BE KEY TO LOW TEMPS SUNDAY
NIGHT...AS ANY PERIOD OF CLEAR SKIES DURING THE EVENING WOULD
ALLOW FOR A RAPID TEMP FALL GIVEN THE LIGHT WINDS AND SNOW COVER.
SPLIT THE DIFFERENCE BETWEEN MOS NUMBERS...BUT SHOULD SKIES STAY
CLEAR A GOOD CHUNK OF THE NIGHT LOWS COULD DIP TO -15 OR -20 IN
THE TYPICALLY COLDER HOLES. ON THE OTHER SIDE OF THE COIN...EARLY
AND THICKER CLOUD COVER COULD RESULT IN NEARLY STEADY/RISING
TEMPS.

NEXT ON THE WINTER AGENDA IS THE SHORTWAVE JUST SOUTH OF THE
ALEUTIAN ISLANDS...PROGGED TO DIG SE INTO THE MID MISSISSIPPI
VALLEY MONDAY. ARCTIC AIRMASS SHOULD BE FAIRLY FAR SOUTH BY THE
TIME THIS SHORTWAVE ARRIVES...WITH STRONGEST SURFACE BAROCLINICITY
FAVORING CYCLOGENESIS FAIRLY FAR SOUTH. HOWEVER MUCH OF THE SHORT
RANGE GUIDANCE DOES DEVELOP A MODEST MID LEVEL FRONTOGENETIC
CIRCULATION WHICH SHOULD RESULT IN SNOW BREAKING OUT MONDAY AND
LINGERING INTO MONDAY NIGHT. GIVEN THE PROGGED LESS WELL DEVELOPED
CYCLONE IN THE LATEST GUIDANCE...WOULD ANTICIPATE MORE OF AN
ADVISORY TYPE SNOWFALL MONDAY AFTERNOON INTO MONDAY NIGHT. SHOULD
SYSTEM WIND UP A BIT MORE THEN SNOWFALL TOTALS WOULD NEED A NUDGE
UPWARD. EVEN THOUGH SNOWFALL AMOUNTS DONT LOOK ALL THAT RESULT IN
IMMEDIATE ACCUMULATION ON ROADWAYS. HOPEFULLY SNOW WAITS UNTIL
AFTER RUSH HOUR MONDAY...

CONFIDENCE NOT ALL THAT GREAT IN THE MEDIUM RANGE WITH PROGRESSIVE
AND RATHER AMPLIFIED PATTERN CONTINUING. WHILE DETAILS ARE SKETCHY
IT DOES APPEAR ANOTHER SYSTEM COULD AFFECT THE AREA MID
WEEK...POSSIBLY FOLLOWED BY ANOTHER SHOT OF ARCTIC AIR TOWARD THE
END OF THE WEEK.

COUNTDOWN TIL METEOROLOGICAL SPRING NOW STANDS AT 20 DAYS...

IZZI

&&

.AVIATION...DISCUSSION REGARDING 06Z TAFS...

STG COLD FRONT HAS PASSED THRU AREA.  IR SATLT IMAGERY SHOWS LEADING
EDGE OF POLAR AIR OVERSOREADING NRN IL...HEADING SEWD.  THIS IS ALSO
THE LEADING AREA OF STGR SFC PRESSURE RISES...AND HENCE STGR
WINDS/WIND GUSTS.  THEREFORE...EXPECT WINDS TO BCM A LTL MORE N OF
DUE WEST BY 07Z/08Z...WITH AN INCR IN SPEED TO GUSTS AOA 30 KTS
AS PUSH OF COLD DRY POLAR AIR OVERSPREADS AREA.

WINDS WILL CONTINUE TO BE MAIN CONCERN THRU TAF PERIOD AS STEEP
THERMAL GRADIENT MOVES ACROSS AREA OVERNIGHT...THRU SUNDAY MRNG.
WIND SPEEDS WILL BEGIN TO DMNSH MIDDAY SUNDAY AS LLVL THERMAL TROF
MOVES OVHD AND CORE OF HI PRES CENTER APCHS MS VLY.

MERZLOCK

&&

.MARINE...

213 PM...LITTLE CHANGE FROM PREVIOUS FORECAST OR REASONING. SFC LOW
OVER THE NORTHERN LAKES WILL MOVE EAST ACROSS QUEBEC LATE TONIGHT
AND SUNDAY AS IT CONTINUES TO DEEPEN. A STRONG COLD FRONT WILL
MOVE ACROSS THE WESTERN LAKES THIS EVENING. A COMBINATION OF
BITTERLY COLD AIR AND A TIGHTENING PRESSURE GRADIENT WILL ALLOW
WINDS TO INCREASE TO HIGH GALES BY MID EVENING WITH FREQUENT STORM
FORCE GUSTS ACROSS MUCH OF SOUTHERN LAKE MICHIGAN. WINDS SLOWLY
BEGIN TO DIMINISH SUNDAY MORNING. STORM FORCE WINDS PROBABLY WILL
BE DONE BY LATE MORNING/EARLY AFTERNOON AND WILL TREND DOWN AT
THAT TIME WITH A GALE WARNING. WINDS CONTINUE TO DIMINISH SUNDAY
NIGHT INTO MONDAY AS A RIDGE OF HIGH PRESSURE MOVES ACROSS THE
SOUTHERN LAKES MONDAY. A WEAKER AREA OF LOW PRESSURE WILL MOVE
ACROSS THE OHIO VALLEY LATE MONDAY NIGHT INTO TUESDAY. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL WARNING FROM 2 AM TO 4 PM CST SUNDAY FOR ILZ003>006-
     008-010>014.
     WIND CHILL ADVISORY FROM 2 AM TO 4 PM CST SUNDAY FOR ILZ019>023-
     032-033-039.
IN...WIND CHILL ADVISORY FROM 2 AM CST /3 AM EST/ TO 4 PM CST /5 PM
     EST/ SUNDAY FOR INZ001-002-010-011-019.
LM...HEAVY FREEZING SPRAY WARNING FROM 6 PM THIS EVENING TO 6 PM CST
     SUNDAY FOR LMZ744-745-777-779.
     STORM WARNING UNTIL 6 PM CST SUNDAY FOR LMZ777-779.
     GALE WARNING UNTIL 6 PM CST SUNDAY FOR LMZ740>745.

&&

WFO LOT
Hazardous weather outlook, Feb 9, 3:53 PM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
353 PM CST SAT FEB 9 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
102200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
353 PM CST SAT FEB 9 2008 /453 PM EST SAT FEB 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NORTHWEST WINDS WILL GUST TO 40 MPH AT TIMES TONIGHT. THE STRONG
WINDS WILL COMBINE WITH THE ARRIVING BITTERLY COLD AIRMASS TO
PRODUCE WIND CHILLS OF 15 TO 30 DEGREES BELOW ZERO BY MORNING.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE ILLINOIS...KANKAKEE...
AND IROQUIOS RIVERS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND CHILLS OF 20 TO 35 BELOW ZERO ARE LIKELY THROUGH EARLY
AFTERNOON SUNDAY.

ACCUMULATING SNOW IS EXPECTED MONDAY AFTERNOON INTO MONDAY NIGHT.
THE BITTERLY COLD TEMPERATURES THIS WEEKEND WILL LEAVE PAVEMENT
TEMPERATURES WELL BELOW FREEZING RESULTING IN ANY SNOW QUICKLY
ACCUMULATING IMMEDIATELY ON ROADWAYS.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE ILLINOIS...KANKAKEE...
AND IROQUIOS RIVERS THROUGH TONIGHT. IN ADDITION...THE SUB ZERO
TEMPERATURES WILL INCREASE THE POTENTIAL FOR LOCALIZED ICE JAM
FLOODING...PARTICULARLY ALONG THE KANKAKEE AND ROCK RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-102200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
353 PM CST SAT FEB 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS ARE LIKELY TONIGHT WITH HEAVY FREEZING SPRAY
LIKELY IN ICE FREE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS WILL CONTINUE THROUGH SUNDAY AFTERNOON. HEAVY
FREEZING SPRAY WILL ALSO CONTINUE OVER ICE FREEZE AREAS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-102200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
353 PM CST SAT FEB 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

GALE TO STORM FORCE WINDS ARE LIKELY TONIGHT...WHICH WILL RESULT
IN HEAVY FREEZING SPRAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE LIKELY SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Winnebago

When
February 10, 3:00 AM CST to 12:00 PM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Boone

When
February 10, 3:00 AM CST to 12:00 PM CST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lee

When
February 10, 3:00 AM CST to 12:00 PM CST
Where
Lee forecast zone
Reported by
AWOS
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ogle

When
February 10, 3:00 AM CST to 12:00 PM CST
Where
Ogle forecast zone
Reported by
AWOS
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, De Kalb

When
February 10, 3:00 AM CST to 12:00 PM CST
Where
De Kalb forecast zone
Reported by
AWOS
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, McHenry

When
February 10, 3:00 AM CST to 12:00 PM CST
Where
McHenry forecast zone
Reported by
AWOS
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake

When
February 10, 3:00 AM CST to 12:00 PM CST
Where
Lake forecast zone
Reported by
ASOS
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Kane

When
February 10, 3:00 AM CST to 12:00 PM CST
Where
Kane forecast zone
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Du Page

When
February 10, 3:00 AM CST to 12:00 PM CST
Where
Du Page forecast zone
Reported by
ASOS
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cook

When
February 10, 3:00 AM CST to 12:00 PM CST
Where
Cook forecast zone
Reported by
ASOS

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84689, 84690, 84691, 84692, 84693, 84694, 84695, 84696, 84697, 84698.